Article Text

PDF
Original article
Lower GI bleeding is more common than upper among patients on dual antiplatelet therapy: long-term follow-up of a cohort of patients commonly using PPI co-therapy
  1. Rubén Casado Arroyo1,2,
  2. Mónica Polo-Tomas2,
  3. Maria P Roncalés2,
  4. James Scheiman3,
  5. Ángel Lanas2,3,4
  1. 1Department of Cardiology, University Hospital Lozano Blesa, Zaragoza, Spain
  2. 2University of Zaragoza, IIS Aragón. CIBERehd, Zaragoza, Spain
  3. 3Division of Gastroenterology, Department of Internal Medicine, University of Michigan Medical Center, Ann Arbor, Michigan, USA
  4. 4Division of Gastroenterology, University Hospital Lozano Blesa, Zaragoza, Spain
  1. Correspondence to Dr Rubén Casado Arroyo, Deparment of Cardiology, University Hospital Lozano Blesa, C/San Juan Bosco 15, Zaragoza 50009, Spain; rbcasado{at}gmail.com

Abstract

Objective Patients undergoing percutaneous coronary intervention require dual antiplatelet therapy. Proton-pump inhibitor (PPI) therapy is recommended for the prevention of upper GI complications. No study has determined the rate and type of GI bleeding events in such patients in routine clinical practice.

Design Observational study with a prospective follow-up to confirm medication use and occurrence of events, which were validated.

Patients and setting We have followed up a cohort of 1219 consecutive patients admitted for percutaneous coronary intervention in Zaragoza (Spain).

Main outcome measures Major GI bleeding and cardiovascular events.

Results At discharge, 96.7% of patients were on dual antiplatelet therapy and 76.6% on PPI therapy, which increased up to 87.9% during follow-up of 2107.6 patient (pt) s-years (1.72±1.07 years/patient). There were eight patients who developed GI bleeding during hospitalisation and 27 patients during follow-up, (1.52 bleeds per 100 pt-years). Most GI bleeding events (81.4%) occurred during the first year (mean time to bleeding event: 7.03±7.65 months) and 84.6% of patients were on long-term PPI at the time of the bleed. Lower GI bleeding occurred more frequently than upper GI bleeding (74% lower vs 26% upper). Peptic ulcer history and concomitant warfarin therapy were the only risk factors identified for upper or lower GI bleeding respectively.

Conclusions Among patients on dual antiplatelet therapy and PPI co-therapy, gastrointestinal bleeding episodes are more frequent in the lower GI tract. This changing pattern of bleeding may reflect the success of gastroprotection and focuses attention on research to address lower GI bleeding in this population.

  • Antiplatelet treatment
  • interventional cardiology
  • statistics

Statistics from Altmetric.com

Footnotes

  • Funding This study was funded by a grant for international research post-residency, Spanish Society of Cardiology (RC); B01 from the Regional Aragone's Government in Spain (AL).

  • Competing interests ICMJE conflicts of interest form for each author of this manuscript. Angel Lanas has served as consultant to AstraZeneca, Pfizer, and Bayer, and has received research funding from AstraZeneca and Pfizer for investigator-initiated research. James Scheiman has served as consultant to AstraZeneca as well as and Pozen, and Novartis Inc. Ruben Casado-Arroyo, Mónica Polo-Tomas and Maria P Roncales report no conflict of interest.

  • Patient consent The ethics committee of our hospital approved the study, and all the patients gave oral informed consent before the telephone interview.

  • Ethics approval The ethics committee of Hospital Clínico Universitario Lozano Blesa approved the study.

  • Provenance and peer review Not commissioned; internally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.